Texas, 2024

Flash Flooding and Hail in Texas, June 1, 2024

June 1, 2024 · NWS SHV · 18 events in 8 counties and zones

A cluster of strong to severe thunderstorms developed on June 1st and advanced east southeastward from North Texas into the Ark-La-Tex during the afternoon and evening hours. These thunderstorms occurred along a sharpening instability gradient, aided by a mesoscale convective vortex (MCV).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cluster of strong to severe thunderstorms developed on June 1st and advanced east southeastward from North Texas into the Ark-La-Tex during the afternoon and evening hours. These thunderstorms occurred along a sharpening instability gradient, aided by a mesoscale convective vortex (MCV). Modest west to northwesterly mid-level flow provided sufficient effective shear for storm organization, with a threat for supercells within the larger storm cluster. Relatively modest mid-level lapse rates were sufficient for large hail production while damaging wind gusts were the primary threat as strong upscale growth of thunderstorms occurred during peak heating hours. As a result, several damaging wind reports were recorded across East Texas along with a few isolated reports of large hail and flash flooding during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 1, 2:43 PM CST, 1 minute earlier.

Area forecast discussion, Jun 1, 2:43 PM CST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
343 PM CDT Sat Jun 1 2024

...New UPDATE...

.UPDATE...
Issued at 339 PM CDT Sat Jun 1 2024

Clusters of strong to severe convection are starting to move east
into the area from North Texas and northward from Southeast
Texas/Southern Louisiana. Some of the storms in North Texas have
had a history of damaging downburst winds and large hail.
Therefore, Severe Thunderstorm Watch #367 has been issued through
02z (9 PM CDT) this evening. CAPE values have risen to between
2000-3000 J/kg, so there should be plenty of instability to
sustain these storms into at least the early evening before they
begin to gradually diminish per the latest CAMs. PoPs were
increased for this afternoon and this evening to account for the
convection.

CN

&&

.SHORT TERM...
(This evening through Sunday Night)
Issued at 213 PM CDT Sat Jun 1 2024

Cumulus field continues to increase this afternoon across the Four
State Region as diurnally driven sfc instability evolves ahead of
expected showers and thunderstorms later this afternoon. Upper
forcing, as a result of a shortwave trough axis, is working east
into the Ark-La-Tex and will do so through the evening. The combo
of the aforementioned shortwave from the west and outflow
response from convection firing along a stalled boundary across
the Louisiana coastline will support showers and thunderstorms.
Still some uncertainty surrounding the evolution and maturity of
what does develop, but radar returns from KSHV, KLCH and KFWS
showcase convective initiation ongoing across central and east
Texas, along with southern Louisiana, indicating that instability
parameters have been conducive for thunderstorm initiation, and
possible downstream coverage. At this time, not ruling out the
chance for a severe thunderstorm or two, posing the threats of
damaging wind and large hail. Given recent events within this very
unpredictable NW flow regime, this will be worth monitoring
through the late afternoon.

Following convection this evening, conditions should fair calmer for
the remainder of the night as low temperatures fall into the low
70's. Elected to include the chance for some patchy fog through
sunrise given the close T/Td relations projected following
convective probs. Sunday will again follow a very warm theme as
highs climb easily into the upper 80's to near 90 deg F.

In terms of PoPs, hi-res CAMs and HREF solutions this afternoon have
tossed and turned at the idea of diurnally driven convection and
therefore chance PoPs have been added for the CWA. A D2 Marginal
Risk is present on the Storm Prediction Center SWO, but only
clipping portions of Deep East Texas. That being said though,
General Thunder is present everywhere else for pop-up showers and
storms. Again, given the pattern in place, can not rule out the
chance for a strong to severe storm with what may develop. As a
result, be sure to stay tuned to the forecast for any changes to
the SWO.

RK

&&

.LONG TERM...
(Monday through next Friday)
Issued at 213 PM CDT Sat Jun 1 2024

The long term pattern, starting Monday, is a story of heat and
some "currently" low end precip chances. As the upper trough to
the east departs, weak ridging looks to fill in it's place to
start, supporting increasing MaxT's through the upcoming week,
with temperatures gradually climbing with each day before maxing
out Thursday afternoon. During the period, can not rule out some
afternoon showers and thunderstorms given diurnally driven
instability and the chance for outflow driven convective
initiation. Guidance does point towards some small shortwaves
within the mid-level flow by mid-week which could support some
better coverage of PoPs if trends continue.

By the end of the period, a cold front will attempt to work into the
region, again supporting the chance for PoPs across the zones.
How this boundary is impacted by the guidance advertised ridge
pattern to the west will dictate how the boundary passage works
out. For now though, signs point towards brief relief from temps
climbing any higher than currently advertised.

Given the discussion surrounding the increase in high temps back to
the middle 90's, higher dew point progression through the week will
support an increase in heat index values back towards the triple
digits. While no heat products are needed at this time, this will be
closely monitored in the coming days.

RK

&&

.AVIATION...
(18Z TAFS)
Issued at 1155 AM CDT Sat Jun 1 2024

mostly low VFR ceilings or VFR conditions will prevail through
much of the remainder of the day across our terminal airspace.
Followed the HRRR closely when it comes to the introduction of
VCTS and TEMPO TSRA groups along and south of the I-20 Corridor
late this afternoon into the evening hours with the possibility of
convection coming northward from SE TX. Time/Height Cross Sections
support a return to MVFR or IFR ceilings pre-sunrise across all
but the TXK/ELD terminals as well as MVFR VSBYS with IFR ceilings
becoming MVFR by late morning on Sunday. Winds will mostly be
light and variable today outside of convection, becoming
southeasterly late tonight through the first half of Sunday.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  90  73  91 /  40  30   0  20
MLU  69  89  72  90 /  40  30   0  20
DEQ  66  88  70  86 /  10  30  10  40
TXK  70  90  73  90 /  10  30  10  30
ELD  66  89  70  89 /  10  30   0  30
TYR  71  89  73  89 /  20  30  10  30
GGG  70  90  72  89 /  30  30  10  30
LFK  71  90  74  90 /  40  40   0  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....53
AVIATION...13
Hazardous weather outlook, Jun 1, 11:48 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1248 PM CDT Sat Jun 1 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1248 PM CDT Sat Jun 1 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

An advancing disturbance across North Texas and a disturbance across
Southeast Texas may bring isolated to scattered thunderstorms later
today through the evening hours across mainly Northeast Texas and
portions of Northern Louisiana. The greatest threats with these
thunderstorms would be damaging wind gusts and large hail should any
of these thunderstorms become severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered showers and thunderstorms will persist during
the latter half of the weekend and into early next week. Although
thunderstorm chances continue later in the week, a gradual decrease
in activity is expected due to an upper-level ridge expanding into
the region from the southwest. Therefore, no organized threat of
hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

13

In the hours before

Special weather statement, Jun 1, 1:46 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
246 PM CDT Sat Jun 1 2024

TXZ124-136-012015-
Smith TX-Wood TX-
246 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SMITH AND
SOUTHWESTERN WOOD COUNTIES THROUGH 315 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Van, or near Mineola, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mineola and Hoard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3265 9559 3277 9547 3253 9528 3253 9559
TIME...MOT...LOC 1946Z 248DEG 20KT 3258 9555

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Jun 1, 2:17 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
317 PM CDT Sat Jun 1 2024

TXZ124-136-012100-
Smith TX-Wood TX-
317 PM CDT Sat Jun 1 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN SMITH AND WOOD COUNTIES
THROUGH 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Emory to near Lake Fork
Reservoir to near Van to near Edom. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tyler, Mineola, Winnsboro, Lindale, Quitman, Hawkins, Hoard, Lake
Fork Reservoir, Pleasant Grove, Hainesville, Golden, Lake Palestine,
Forest Hill, Noonday, Alba, Yantis, Red Springs, and Carroll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9528 3280 9521 3259 9518 3223 9530
      3226 9547 3230 9545 3231 9546 3236 9545
      3248 9559 3269 9559 3272 9564 3296 9566
TIME...MOT...LOC 2016Z 269DEG 23KT 3296 9568 3280 9561 3259 9558 3237
9565

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

13

The radar

The Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Smith

When
June 1, 2:44 PM CST
Where
Smith County, 1.35 mi WSW of Lindale
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.510, -95.420

Trees downed on power lines near Circle Drive in Lindale.

Thunderstorm Wind, Smith

When
June 1, 3:22 PM CST
Where
Smith County, 1.75 mi W of Browning
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.380, -95.110

Trees downed at FM Road 757 and 2767 and in multiple places along FM Road 757 across Smith County.

Thunderstorm Wind, Rusk

When
June 1, 3:40 PM CST
Where
Rusk County, 1.88 mi WNW of Old London
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.240, -94.980

Tree downed on FM Road 2089 just north of the intersection with FM Road 838 south of Overton.

Thunderstorm Wind, Rusk

When
June 1, 3:47 PM CST
Where
Rusk County, 1.17 mi W of Pirtle
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.300, -94.870

Tree downed on the southbound lane of U.S. Highway 259 at County Road 146 south of Kilgore.

Thunderstorm Wind, Rusk

When
June 1, 3:59 PM CST
Where
Rusk County, 4.17 mi SE of Crims Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.200, -94.740

Trees downed at the intersection of Highway 43 and FM Road 1251.

Hail, Cherokee

When
June 1, 4:10 PM CST
Where
Cherokee County, 0.91 mi NE of Striker Creek Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.980, -94.990

Quarter size hail reported on the east side of Lake Striker.

Thunderstorm Wind, Rusk

When
June 1, 4:10 PM CST
Where
Rusk County, 2.71 mi SE of Oak Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.240, -94.670

Trees downed at the intersection of Highway 43 and County Road 2144.

Thunderstorm Wind, Rusk

When
June 1, 4:11 PM CST
Where
Rusk County, 2.82 mi NNE of Dirgin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.290, -94.570

Power lines downed on Highway 43 near Martin Creek Lake.

Thunderstorm Wind, Rusk

When
June 1, 4:19 PM CST
Where
Rusk County, 3.45 mi S of Caledonia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.870, -94.520

Trees downed at the intersection of FM Road 1971 and FM Road 95.

Hail, Rusk

When
June 1, 4:32 PM CST
Where
Rusk County, 2.38 mi NNE of Reklaw
Measured
1 in hail
Reported by
Public
Coordinates
31.860, -94.980

Quarter size reported near Reklaw.

Thunderstorm Wind, Panola

When
June 1, 4:40 PM CST
Where
Panola County, 1.5 mi NNE of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.170, -94.340

Numerous trees and power lines downed across Panola County.

Thunderstorm Wind, Cherokee

When
June 1, 5:20 PM CST
Where
Cherokee County, 3.45 mi S of Atoy
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.720, -95.100

Trees downed along Highway 69 between Rusk and Alto.

Thunderstorm Wind, Nacogdoches

When
June 1, 5:23 PM CST
Where
Nacogdoches County, 0.91 mi NW of Martinsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.640, -94.430

Trees downed on Highway 7 west of Martinsville.

Thunderstorm Wind, Shelby

When
June 1, 5:25 PM CST
Where
Shelby County, 1.5 mi NNW of Center
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.800, -94.190

Numerous trees and power lines downed across Shelby County.

Thunderstorm Wind, San Augustine

When
June 1, 5:56 PM CST
Where
San Augustine County, 4.51 mi NNW of Fords Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.540, -94.030

Numerous trees and power lines downed across mainly the northern half of San Augustine County.

Thunderstorm Wind, Sabine

When
June 1, 6:33 PM CST
Where
Sabine County, 1.5 mi NNE of Hemphill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.350, -93.840

Numerous trees and power lines downed across Sabine County.

Flash Flood, Shelby

When
June 1, 6:58 PM CST to 8:15 PM CST
Where
Shelby County, 0.91 mi NW of Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.790, -94.190

Flash flooding reported around the Wulf Creek subdivision in Center.

Flash Flood, Shelby

When
June 1, 6:58 PM CST to 8:15 PM CST
Where
Shelby County, 2.38 mi NNW of Center to 2.59 mi NNW of Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.810, -94.200

Flash flooding reported with high water across Highway 96 and Highway 87 just north of Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193189, 1193938, 1193190, 1193191, 1193939, 1193185, 1193193, 1193940, 1193941, 1193187, 1193942, 1193943, 1193944, 1193945, 1193946, 1193947, 1194377, 1194379.